Minnesota, 2025

Tornadoes and Hail in Minnesota, April 28, 2025

April 28, 2025 · NWS MPX · 20 events in 10 counties and zones

Strong to severe thunderstorms had developed across a surface cold front that moved east across Minnesota during the afternoon hours of April 28th. Increased southerly moisture transport from a +50kt low-level jet had reached as far north as the Twin Cities metro which helped destabilize the environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Strong to severe thunderstorms had developed across a surface cold front that moved east across Minnesota during the afternoon hours of April 28th. Increased southerly moisture transport from a +50kt low-level jet had reached as far north as the Twin Cities metro which helped destabilize the environment. A few supercells were able to develop and produce hail mainly quarter size to ping-pong ball size although the largest hail stone was golf ball size six miles south of Owatonna.

This line of storms also produced two tornadoes in Rice and Goodhue Counties which causing heavy damage to several semi-and tanker trucks, collapsing building walls and a few farm outbuildings. Maximum estimated tornadic wind speeds were 110 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 28, 12:54 PM CST, 2 hours 4 minutes earlier. Its key messages:

  • Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible.
  • Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week.
  • Little to no chance for rainfall through next weekend.
Area forecast discussion, Apr 28, 12:54 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
154 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Tornado Watch in SW MN likely to be expanded eastwards as threat
progresses eastwards this afternoon and evening. All hazards
possible with large hail, strong winds, and potential longer track
tornadoes possible.

- Quiet weather after Monday with cooler temperatures through
  the weekend, warming above normal next week.

- Little to no chance for rainfall through next weekend.

&&

.UPDATE...
Issued at 115 PM CDT Mon Apr 28 2025

An area of horizontal convective roll clouds are present on
satellite imagery across SW MN. Some agitated CU have blossomed
further west along a pre-frontal trough. These have quickly
developed into thunderstorms across far eastern South Dakota &
southwest Minnesota. These storms have prompted a Tornado Watch
across portions of SW/W/WC Minnesota. Additional watches may be
required downstream (east).

The storms across E SD/SW MN will continue to intensify over the
next few hours with a few becoming severe capable of producing
damaging winds/large hail/tornadoes. The atmospheric recovery with
in the pre-frontal trough contains surface instability values of
1500 to 2500+ J/kg and favorable effective shear (40+ kts). Surface
temperatures are in the low to mid 70s with sfc Tds in the mid to
upper 60s. There is weak capping ahead of the pre-frontal trough
that may erode by mid afternoon & support additional convective
initiation. Hi-res guidance has remained inconsistent with what
exactly evolves this afternoon. Current forecast thoughts suggest
we'll see a line of embedded supercells form and track from W MN to
S MN over the next several hours. These storms will be in the "best"
environment capable of supporting all severe hazards, including
potential for a strong tornadoes. These storms may cycle and
continue to produce severe as they track ENE. Central Minnesota and
western Wisconsin remain in play. Additional convection should
develop closer to the sfc low pressure with a isolated to scattered
strong to severe storms too. These storms should be capable of
producing damaging wind, large hail, and a tornado or two as well
but the better environment for tornadoes is across S MN/N IA.

&&

.DISCUSSION...
Issued at 153 PM CDT Mon Apr 28 2025

Please see Update section above for more details about ongoing
severe weather, including potential for further severe weather this
afternoon and evening...

Tuesday through this weekend...

Wrap around showers are expected on the western side of the tilting
upper level trough early on Tuesday as the storms will have pushed
east of the region and over the Great Lakes overnight. Winds behind
the surface front out of the northwest will bring in some cooler air
which looks to linger over the next few days as high pressure keeps
the airmass stagnant until later in the week, at which point we
quickly turn things around with warmer temperatures into the weekend
and beyond. As the upper level trough migrates eastwards, our 500-
300mb flows will flatten out and become zonal with the left entrance
of the upper level jet streak migrating towards east-central
Wisconsin, aiding subsidence alongside surface high pressure. We
could see some isolated drizzle or weak showers on Thursday as a
broad upper level trough swings through central Canada, with subtle
height falls along the far southern fringe providing just enough
omega to squeeze out some droplets. Given subsidence the few days
before, PWAT values will be low and we will have surface level dry
air to overcome such that anything more than a few hundredths would
be an achievement given the meager forcing. Dry conditions resume on
Friday with a western CONUS ridge building through the weekend with
weak southerly flow at the surface advecting some warmer air towards
the area and upper level flow become northwesterly on the eastern
side of the ridge. The southerly surface winds and ridge will lock
in some warmer temperatures as we head into next week, with
ensembles favoring temperatures reaching into the 80s early next
week and not looking to stop through the first week of May.

In terms of rainfall and active weather, bigger systems remain
absent with longer range ensemble membership showing quite a bit of
variance into next week with roughly 30 to 40 percent of members
within the GEFS showing a chance for some stronger rainfall and
perhaps some storms by the middle of next week. Given the time
range, this is fairly close to climatology such that there should
not be too much stock placed within this for now as we will need to
get within the 7 day time range to truly build some confidence in
our next major system.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 115 PM CDT Mon Apr 28 2025

MVFR/IFR SHRA/TSRA this afternoon and evening from west to east
across all sites. OVC ceilings will become BKN/SCT near RWF and is
anticipated to trend eastward over the next few hours. However, TSRA
has already developed west of AXN and RWF to which will impact all
sites over the next several hours. Have tightened up a few
tempo groupings slightly based off of current reflectivity. Most
sites can expect TSRA to clear after 03z although wrap around
-SHRA is possible through 12z tomorrow morning. Southerly winds
will increase this afternoon with gusts between 25-35kts. Sites
can expect a southwesterly veer in winds by 22-02z during
frontal passage then becoming lighter out of the northwest
tomorrow afternoon.

KMSP...A line of convection has developed near the MN/SD border.
Continuing to monitor forward progress but may need to push current
tempo timing up sooner.

/OUTLOOK FOR KMSP/
TUE...MVFR/-SHRA possible prior to 12z. Wind NW 10-20 kts.
WED...VFR, chc MVFR/-SHRA late. Wind SSE 10-15 kts.
THU...MVFR, chc -SHRA. Wind NW 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...BPH
DISCUSSION...TDH
AVIATION...Dunleavy
Hazardous weather outlook, Apr 28, 1:23 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
223 PM CDT Mon Apr 28 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
223 PM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Numerous severe thunderstorms are likely this afternoon and early
evening. There is a Moderate Risk of severe thunderstorms (level
4 of 5) across much of the area. Very large hail, damaging winds,
and tornadoes are likely. A few strong tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

The radar

The Minneapolis radar (KMPX), 128 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Watonwan

When
April 28, 2:58 PM CST to 3:03 PM CST
Where
Watonwan County, St James
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.980, -94.630

Hail, Stearns

When
April 28, 3:06 PM CST to 3:08 PM CST
Where
Stearns County, 3.19 mi SE of Luxemburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.420, -94.200

Photo measurement of quarter-size provided.

Hail, Nicollet

When
April 28, 3:10 PM CST to 3:16 PM CST
Where
Nicollet County, 1.21 mi SE of Nicollet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.270, -94.180

Hail, Stearns

When
April 28, 3:13 PM CST to 3:16 PM CST
Where
Stearns County, 3.57 mi SE of St Augusta
Measured
1.5 in hail
Reported by
Public
Coordinates
45.450, -94.090

Photo submitted on social media of ping pong ball size hail three miles north of Clearwater.

Hail, Sherburne

When
April 28, 3:21 PM CST to 3:26 PM CST
Where
Sherburne County, 5.3 mi NNE of Clear Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
45.516, -93.944

Photo measurement provided via social media.

Hail, Nicollet

When
April 28, 3:28 PM CST to 3:30 PM CST
Where
Nicollet County, 0.85 mi NW of St Peter
Measured
1 in hail
Reported by
Public
Coordinates
44.340, -93.960

Photo measurement provided via X.

Hail, Sherburne

When
April 28, 3:32 PM CST to 3:38 PM CST
Where
Sherburne County, 3.04 mi NNW of Santiago
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.568, -93.863

Hail, Sherburne

When
April 28, 3:33 PM CST to 3:37 PM CST
Where
Sherburne County, 4.1 mi N of Santiago
Measured
1.5 in hail
Reported by
Public
Coordinates
45.589, -93.819

Photo provided on social media of 1.5-inch hail.

Funnel Cloud, Mille Lacs

When
April 28, 4:10 PM CST to 4:12 PM CST
Where
Mille Lacs County, 0.69 mi N of Princeton
Reported by
Trained Spotter
Coordinates
45.580, -93.600

Funnel cloud reported west of Hwy 169 and Hwy 95 just west of Princeton.

Thunderstorm Wind, Faribault

When
April 28, 4:35 PM CST to 4:45 PM CST
Where
Faribault County, 1 mi E of Minnesota Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.850, -93.830

Photo of large pine tree blown over.

Tornado, Rice

When
April 28, 4:38 PM CST to 4:39 PM CST
Where
Rice County, 1.93 mi SSE of Warsaw to 1.77 mi SSE of Warsaw
Rating
EF0
Path length
0.42 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
44.223, -93.389

A group of trees sustained damage and an outbuilding lost its roof and wall panels. The maximum estimated wind was 75 mph.

Tornado, Rice

When
April 28, 4:52 PM CST to 4:55 PM CST
Where
Rice County, 4.75 mi NW of Moland to 4.21 mi N of Moland
Rating
EF1
Path length
3.26 mi
Path width
175 yd
Reported by
NWS Storm Survey
Coordinates
44.254, -93.119

Significant damage occurred at a farm: metal building system walls collapsed with several failed anchors, several semi and tanker trailers were heavily damaged, there was total loss of a barn and several smaller outbuildings, and several snapped trees. Additional isolated tree damage and outbuilding damage occurred toward end of its path. The maximum estimated wind was 110 mph.

Hail, Faribault

When
April 28, 4:52 PM CST
Where
Faribault County, 1 mi E of Easton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.770, -93.900

Thunderstorm Wind, Goodhue

When
April 28, 4:59 PM CST to 5:08 PM CST
Where
Goodhue County, 0.69 mi S of Kenyon
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.270, -92.980

Photos of roof damage to large commercial warehouse in Kenyon.

Hail, Faribault

When
April 28, 5:06 PM CST to 5:13 PM CST
Where
Faribault County, 0.5 mi E of Brush Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
43.650, -93.860

Hail, Steele

When
April 28, 5:06 PM CST to 5:10 PM CST
Where
Steele County, 1.26 mi W of Steele Center
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
43.980, -93.255

Measurement provided via social media.

Hail, Steele

When
April 28, 5:06 PM CST to 5:13 PM CST
Where
Steele County, 0.69 mi N of Owatonna
Measured
1 in hail
Reported by
Public
Coordinates
44.090, -93.220

Hail measurement provided via phone.

Hail, Freeborn

When
April 28, 5:45 PM CST to 5:48 PM CST
Where
Freeborn County, 3.5 mi W of Conger
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
43.620, -93.600

Hail, Freeborn

When
April 28, 5:57 PM CST to 6:00 PM CST
Where
Freeborn County, 1.65 mi WSW of (Ael)albert Lea Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
43.670, -93.400

Photo measurement of nickel sized hail near the intersection of Hwy 13 and County Rd 101.

Hail, Freeborn

When
April 28, 5:59 PM CST to 6:02 PM CST
Where
Freeborn County, 0.5 mi E of (Ael)albert Lea Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
43.680, -93.360

Photo measurement provided via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyThe tornado archive for Minnesota, 2025Warnings in Minnesota, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253909, 1253910, 1253906, 1253911, 1253912, 1253907, 1253913, 1253915, 1253956, 1253010, 1247390, 1247391, 1253003, 1253923, 1253005, 1253916, 1253918, 1248506, 1248507, 1248509.